Format

Send to

Choose Destination
AIDS. 2004 Sep 3;18(13):F21-5.

Risk factors for hepatic decompensation in patients with HIV/HCV coinfection and liver cirrhosis during interferon-based therapy.

Author information

1
Center for HIV and Hepatogastroenterology, Düsseldorf, Germany.

Abstract

OBJECTIVE:

Hepatic decompensation was reported from two recent trials (APRICOT and RIBAVIC) assessing interferon (IFN)-based treatment of hepatitis C virus (HCV) in HIV/HCV-coinfected patients. This paper identifies risk factors associated with hepatic decompensation in APRICOT.

METHODS:

APRICOT is a randomized, partially-blinded, controlled trial comparing treatment with peg-IFN alpha-2a 180 microg once weekly plus ribavirin/placebo 400 mg twice daily with IFN alpha-2a 3 million units three times weekly plus ribavirin 400 mg twice daily for 48 weeks in a total of 859 patients. Multiple logistic regression analysis was performed comparing the baseline characteristics of those cirrhotic patients who experienced decompensation with those of the other cirrhotic patients enrolled.

RESULTS:

Fourteen patients, all cirrhotic, experienced hepatic decompensation during the study. The incidence in the cirrhotic subgroup of the study was 10.4% (14/134). Six of the 14 patients died as a result of hepatic decompensation. The risk factors associated with hepatic decompensation were increased bilirubin, decreased haemoglobin, increased alkaline phosphatase or decreased platelets, and treatment with didanosine. Markers of viral replication, histological activity, cellular immune status or HCV-therapy, treatment with ribavirin and pegylated versus non-pegylated IFN were not associated with hepatic decompensation.

CONCLUSIONS:

The results from APRICOT indicate that the overall risk of hepatic decompensation in HIV/HCV-coinfected patients without cirrhosis receiving IFN-based treatment is low. In contrast, patients with markers of advanced cirrhosis, despite the absence of a history of hepatic decompensation, should be monitored closely during IFN-based therapy, because they are at risk of hepatic decompensation. Treatment with antiretrovirals such as didanosine may increase the risk further.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center